Cardiac glycosides (CGs) are found in the leaves, flowers, and seeds of Nerium oleander (common oleander), Thevetia peruviana (yellow oleander), Digitalis purpurea (foxglove), Strophanthus gratus (ouabain), Convallaria majalis (lily of the valley), Apocynum cannabinum (dogbane), Urginea maritima and Urginea indica (squill), and Cheiranthus cheiri (wallflower). If ingested, they produce clinical findings similar to digoxin toxicity. The drinking of foxglove and oleander tea may be a cause of CG toxicity. Therapeutic effects occur from inhibition of the cardiac cell membrane sodium-potassium ATP pump, resulting in increased automaticity, decreased conduction through the atrioventricular node, and improved inotropy.
Toxic effects are an exaggeration of therapeutic effects. Bradydysrhythmias may result from impaired pacemaker function. Tachydysrhythmias may occur from increased automaticity. Nausea, vomiting, abdominal pain, confusion, depression, and fatigue may be present. Headaches, paresthesias, weakness, scotomas, and visual color disturbances (yellow halos around lights) may also occur.
Nerium oleander (Common Oleander). A common decorative plant in subtropical climates often seen lining roads and highways. Flowers may be white, yellow, red, or purple. Drinking a tea brewed from the leaves of oleander results in severe cardiac glycoside poisoning. (Photo contributor: Saralyn R. Williams, MD.)
Digitalis purpurea (Purple Foxglove). The flowers of foxglove are distinctive in their appearance. (Photo contributor: Lawrence B. Stack, MD.)
Convallaria majalis (Lily of the Valley). While both beautiful and fragrant, lily of the valley contains multiple types of cardiac glycoside compounds. (Photo contributor: Saralyn R. Williams, MD.)
Bidirectional Ventricular Tachycardia. An example of bidirectional ventricular tachycardia that occurred in a patient with digoxin toxicity. (Photo contributor: Binh Ly, MD.)
Management and Disposition
Atropine may be initially given for bradydysrhythmias. Ventricular tachydysrhythmias have been treated with phenytoin or lidocaine when digoxin-specific Fab fragments are not available. Activated charcoal is the preferred method of decontamination. Cardioversion should be avoided in CG toxicity. Digoxin-specific Fab fragments are the treatment of choice for life-threatening dysrhythmias or CG-induced hyperkalemia.
Treat CG overdose from plant exposure in the same way as an acute digoxin overdose. Higher doses of digoxin-specific Fab fragments may be required.
Calcium should be avoided in treating CG-associated hyperkalemia, as it may worsen ventricular dysrhythmias.
Dysrhythmias characterized by increased automaticity coupled with the presence of conduction disturbances are highly suggestive of cardiac glycoside toxicity.